Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 62, NWS Grand Rapids, MI

September 3, 2002Mecosta County, Montcalm County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 3, 2002, 1:53 AM EDT for Mecosta County, Montcalm County, Michigan. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2002, 1:53 AM EDT (05:53 UTC)
Expired
Sep 3, 2002, 2:45 AM EDT
In force
52 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Mecosta County, MI, Montcalm County, MI

The radar

The Grand Rapids radar (KGRR), 69 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 5.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2002-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 886 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2002-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
886 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

659 
WUUS53 KGRR 030553
SVRGRR
MIC107-117-030645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
153 AM EDT TUE SEP 3 2002

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MECOSTA COUNTY IN CENTRAL MICHIGAN
  MONTCALM COUNTY IN CENTRAL MICHIGAN

* UNTIL 245 AM EDT

* AT 149 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 2 MILES NORTH OF STANWOOD TO 5
  MILES WEST OF PIERSON...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   CORAL...AMBLE...ALTONA AROUND 200 AM EDT
   MECOSTA...SYLVESTER AROUND 205 AM EDT
   LAKEVIEW AROUND 210 AM EDT
   LANGSTON AROUND 215 AM EDT
   SIX LAKES...ENTRICAN AROUND 220 AM EDT
   WYMAN AROUND 225 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

RJD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 11:05 PM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Sep 2, 11:05 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1105 PM EDT MON SEP 2 2002

SCATTERED CONVECTION OVER THE GRR FORECAST AREA AT THIS TIME IS
ASSOCIATED WITH THE LLJ AND THE CORRESPONDING WAA. KGRR VWP IS
INDICATING 50 KNOTS OF WIND FROM THE SOUTHWEST AT 3000FT...WHICH IS
ADVECTING WARM/UNSTABLE AIR INTO THE FORECAST AREA. UPSTREAM A
STRONG TO SEVERE LINE OF THUNDERSTORMS OVER WISCONSIN CONTINUES TO
PRESS OFF TO THE EAST/SOUTHEAST TOWARD THE FORECAST AREA. AIR OVER
WISCONSIN IS MORE UNSTABLE WITH LI/S STILL AROUND -7 NEAR MKE. LI/S
OVER SOUTHWEST LOWER MICHIGAN ARE NEAR -5 UP NEAR PENTWATER TO
AROUND -2 NEAR JACKSON. CONVECTION IS BEING AIDED BY THE STRONG LLJ
AND A POTENT LOOKING SHORTWAVE MOVING THROUGH THE NORTHERN GREAT
LAKES. THE MAIN LIFT ASSOCIATED WITH THE SHORTWAVE IS LOCATED TO THE
NORTH HOWEVER. WITH STABILITY INCREASING THROUGH THE NIGHT AND THE
MAIN AFFECTS OF THE SHORTWAVE LOCATED NORTH...EXPECT A SLOW
DIMINISHING TREND TO THE CONVECTION AS IT MOVES EAST/SOUTHEAST. OF
MOST CONCERN WILL BE STRONG WIND GUSTS WITH A UNIDIRECTIONAL PROFILE
AND 50 KNOTS OF WIND NOT THAT FAR OFF THE GROUND. WILL CARRY LIKELY
POPS TO THE NORTH AND WEST AND CHANCE POPS IN THE SOUTHEAST. ZONES
ALREADY SENT.

.GRR...NONE.

DUKESHERER

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 1:40 AM EDTSevere Thunderstorm WarningGRRNewaygo35 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.